Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 149, NWS Pittsburgh, PA

August 3, 2015Beaver County, Pennsylvania; 4 counties in Ohio; Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 3, 2015, 4:19 PM EDT for Beaver County, Pennsylvania; 4 counties in Ohio; Brooke County, Hancock County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2015, 4:19 PM EDT (20:19 UTC)
Expired
Aug 3, 2015, 5:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Beaver County, PA, Brooke County, WV, Hancock County, WV

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:02 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 2:02 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT MON AUG 3 2015

.SYNOPSIS...
SHOWER AND THUNDERSTORM DEVELOPMENT WILL ACCOMPANY A COLD FRONT PASSAGE
LATER TODAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON FOCUS IS ON CONVECTION POTENTIAL IN ADVANCE OF A COLD FRONT
SLATED FOR EVENING PASSAGE ACROSS THE UPPER OHIO VALLEY REGION. MODELS
HAVE...AS USUAL...STRUGGLED WITH THE AMOUNT OF INSTABILITY RESULTING
FROM BOUNDARY LAYER MOISTURE PROFILES...ALTHOUGH MODEST DEEP LAYER
SHEAR HAS DEVELOPED AS ANTICIPATED.

NEVERTHELESS...FILTERED INSOLATION WITH LOW TO MID 60S F DEWPOINTS
WILL YIELD SUFFICIENT CAPE FOR CONVECTION AND POSSIBLY BALANCE
WITH THE SHEAR FOR SOME ORGANIZED STORMS. THE PRIMARY LIMITING
FACTOR STILL SEEMS TO BE THE TIMING OF UPPER SHORTWAVE TROF
AXIS...SUBSIDENCE AREA OF WHICH APPEARS TO BE SHIFTING ACROSS
OHIO AS PER SATELLITE IMAGERY. BOTTOM LINE IS THAT THE SPC SLIGHT
RISK PROGNOSIS LOOKS REASONABLE FOR NOW WITH THE PRIMARY THREAT
COMING FROM DAMAGING WIND GUSTS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL FADE THIS EVENING AS THE FRONT
SLIDES ACROSS THE I 70 CORRIDOR. LINGERING SHOWERS ARE THUS
POSSIBLE ACROSS THE SOUTHERN COUNTIES INTO THE OVERNIGHT HOURS.

TUESDAY LOOKS TO BE A DRY DAY WITH BROAD HIGH PRESSURE BUILDING
OVER THE UPPER OHIO VALLEY. A WEAK SHORTWAVE TROUGH COULD BRING A
SHOWER TO THE NORTH LATE IN THE DAY...BUT MOISTURE WILL BE
LIMITED.

MOST OF WEDNESDAY DAY SHOULD BE DRY. ANOTHER WEAK FRONT WILL CROSS
THE AREA LATE IN THE DAY...WHICH COULD SPARK A FEW SCATTERED
SHOWERS. AT THIS POINT...CONFIDENCE IS LOW WITH HOW MUCH RAIN THIS
FEATURE WILL BE ABLE TO PRODUCE AS MOISTURE AND UPPER LEVEL
SUPPORT ARE SPARSE.

TEMPERATURES WILL REMAIN AROUND SEASONAL AVERAGES THROUGH THE
PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THERE IS GOOD AGREEMENT IN THE LONG TERM FORECAST AS AN UPPER
TROUGH REMAINS PARKED OVER THE EASTERN US. SEVERAL SHORTWAVES
MOVING THROUGH THE UPPER FLOW WILL MAINTAIN THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH OVERALL BETTER
CONSENSUS BETWEEN THE GFS AND ECMWF THAN IN THE PREVIOUS DAYS
RUNS. WITH THE TROUGH PROGGED TO DEEPEN BY NEXT WEEKEND...EXPECT
TEMPERATURES TO TREND A FEW DEGREES COOLER THAN SEASONAL AVERAGES
IN NORTHERLY FLOW.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR WILL DOMINATE. SCATTERED THUNDERSTORMS ARE POSSIBLE FOR A
SHORT TIME LATER THIS AFTERNOON AND EARLY EVENING IN ADVANCE OF
THE COLD FRONT. ANY DEGRADED CONDITIONS THIS AFTERNOON AND EVENING WILL
RAPIDLY IMPROVE AS HIGH PRESSURE BUILDS IN.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
THE NEXT CHANCE FOR POSSIBLE RESTRICTIONS IS EXPECTED WITH A
THURSDAY UPPER DISTURBANCE.

&&

.EQUIPMENT...
KPBZ RADAR REMAINS DOWN. TROUBLESHOOTING IS ONGOING AND
RESTORATION TIME IS UNKNOWN.

GREGS KNOB NOAA WEATHER RADIO IS OFF THE AIR WITHA FAILED
TRANSMITTER.  RESTORATION IS EXPECTED WITHIN 24 HOURS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 3, 4:09 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT MON AUG 3 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
409 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS...BUT
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland53 min
Aug 3, 4:57 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington48 min
Aug 3, 5:24 PM EDTSevere Thunderstorm WarningPBZWashington51 min
Aug 3, 5:43 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland47 min
Aug 3, 6:08 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington52 min
Aug 3, 6:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland46 min
Aug 3, 6:52 PM EDTSevere Thunderstorm WarningPBZFayette, Washington38 min
Aug 3, 7:07 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington38 min
Aug 3, 7:11 PM EDTSevere Thunderstorm WarningPBZForest, Jefferson34 min
Aug 3, 7:25 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland4 hr
Aug 3, 7:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington48 min
Aug 3, 7:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Severe Thunderstorm Warnings in West Virginia, 2015Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.